Article Text

PDF
G365(P) An interesting case of hypokalemic periodic paralysis masquerading as chronic fatigue
  1. VM Deshpande,
  2. S Chandrasekaran,
  3. DA Wright
  1. Paediatrics, Macclesfield District General Hospital, East Cheshire NHS Trust, Macclesfield, UK

Abstract

Aims To present a rare and interesting presentation of CASCA1S mutation causing calcium channel dysfunction resulting in HypoPP (Hypokalemic Periodic Paralysis) which presented in the form of a chronic fatigue like illness.

Case report A 9 years old boy previously well and fit was referred by GP with persistent tiredness of 2–3 months duration along with symptoms of poor sleep, aches, pains and heaviness in legs.

He had suffered a viral illness two months prior to the onset of his symptoms. There was no other significant history of note.

He was growing and thriving well along the 50th centile. Apart from pallor his general and systemic examination was completely normal.

Initial investigations including EBV serology and coeliac screen were normal. Post viral fatigue syndrome was considered as the initial diagnosis and he was managed supportively.

His symptoms continued with very little improvement over the next few months.

The patient was referred to the chronic fatigue syndrome (CFS) team for ongoing support.

As a part of initial assessment Creatinine Kinase was done which was marginally high at 225 iu/L.

Meanwhile, patient presented to the hospital acutely unwell with severe weakness and difficulty in mobilisation. His clinical examination showed reduced tendon reflexes and serum potassium was 2 mmol/L and CK was increased to 495 iu/L.

He responded quickly to oral Potassium and was discharged on potassium supplements. He had two further presentations at close intervals with severe weakness, low serum potassium with rise in CK, responding to oral Potassium supplements on both the occasion. Hypokaleamic Periodic Paralysis was suspected and blood sent for DNA analysis showed heterogeneous pathogenic mutation in CACNA1S gene and confirmed the diagnosis.

He was commenced on Acetazolamide in addition to oral potassium.

Conclusion HypoPP is rarely life threatening but may render the patient incapable of self care for more than 24 hrs and associated shift of potassium can lead to cardiac arrythmia. Because the condition is rare, having an emergency action plan is very essential.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.